Acetaminophen Overdose: How to avoid acetaminophen-related liver problems

Each year, overdoses of acetaminophen (sold as Tylenol and other brands) account for more than 56,000 emergency room visits and an estimated 458 deaths from acute liver failure, reports the March issue of the Harvard Women's Health Watch. And according to a new study from the U.S. Acute Liver Failure Study Group, acetaminophen-related liver failure appears to be on the rise.

Researchers at the University of Washington Medical Center in Seattle found that between 1998 and 2003, the percentage of acute liver failure cases attributed to acetaminophen nearly doubled, rising from 28% to 51%. Compared with study subjects who deliberately overdosed, those who did so unintentionally were more likely to have been taking two or more medications containing acetaminophen.

Acetaminophen is safe when taken as directed. Problems occur mainly when people take more than they realize. The Harvard Women's Health Watch offers the following tips for avoiding trouble:

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »